TNF inhibitors may increase cancer risk in the eye

One of the family of drugs prescribed for rheumatoid arthritis and other inflammatory conditions is called TNF inhibitors. They act by dampening part of the immune system called tumor necrosis factor (TNF). In one of the balancing acts of medicine, the anti-inflammatory action of the drug also increases the risk for other conditions, in this case, a rare form of eye cancer, uveal melanoma. Mayo Clinic researchers make the case and alert physicians in an article in Mayo Clinic Proceedings.

Mayo researchers studied three patients—two women and a man—who were treated for inflammatory disease and developed melanoma tumors in one eye within a year to two of taking TNF inhibitors. While this type of condition is probably rare, according to the researchers, there might be an increased risk if the patient has a pre-existing nevus (freckle of the eye). The women had inflammatory bowel disease; the man had . The studies occurred between 2009 and 2013.

Researchers say that patients considered for treatment with TNF inhibitors should first be given an eye exam to determine eye health, and any with existing conditions, such as choroidal nevus (lesions on the eye), should be monitored regularly to determine if any issues are developing.


Explore further

Blood test could prevent medication trial and error for rheumatoid arthritis patients

Journal information: Mayo Clinic Proceedings

Provided by Mayo Clinic
Citation: TNF inhibitors may increase cancer risk in the eye (2014, November 17) retrieved 25 August 2019 from https://medicalxpress.com/news/2014-11-tnf-inhibitors-cancer-eye.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.
 shares

Feedback to editors

User comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more